Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Midland/Odessa, TX

April 12, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 3:30 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 3:30 PM MDT (21:30 UTC)
Expired
Apr 12, 2017, 4:30 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:07 PM MDTHAIL 1.751 Se Seven Rivers, NMREPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.
Apr 12, 4:07 PM MDTHAIL 1.75Seven Rivers, NM
Apr 12, 4:30 PM MDTTSTM WND DMGLakewood, NMSIGNIFICANT ROOF DAMAGE TO HOME
Apr 12, 4:30 PM MDTHAIL 1.75Lakewood, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS54 KMAF 122130
SVRMAF
NMC015-122230-
/O.NEW.KMAF.SV.W.0054.170412T2130Z-170412T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
330 PM MDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Eddy County in southeastern New Mexico...

* Until 430 PM MDT

* At 329 PM MDT, a severe thunderstorm was located 13 miles west of 
  Seven Rivers Airport, or 20 miles south of Hope, moving east at 25 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Carlsbad, Brantley Lake State Park, Avalon, Living Desert State
  Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood,
  Lake Avalon and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2129Z 249DEG 25KT 3253 10464 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
312 
WWUS54 KMAF 122147
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
347 PM MDT WED APR 12 2017

NMC015-122230-
/O.CON.KMAF.SV.W.0054.000000T0000Z-170412T2230Z/
Eddy NM-
347 PM MDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL EDDY COUNTY...

At 346 PM MDT, a severe thunderstorm was located 7 miles southwest of
Seven Rivers Airport, or 20 miles northwest of Carlsbad, moving east
at 25 mph. This storm will cross U.S. Hwy 285.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake
Avalon and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2146Z 251DEG 23KT 3254 10454 

HAIL...1.00IN
WIND...60MPH
 
$$
035 
WWUS54 KMAF 122221
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
421 PM MDT WED APR 12 2017

NMC015-122230-
/O.CON.KMAF.SV.W.0054.000000T0000Z-170412T2230Z/
Eddy NM-
421 PM MDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL EDDY COUNTY...

At 419 PM MDT, a severe thunderstorm was located near Lakewood, or 
15 miles north of Carlsbad, moving east at 30 mph. Golfball size 
hail was reported with this storm near 7 Rivers.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake
Avalon and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2219Z 249DEG 25KT 3262 10428 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 12, 12:39 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 12:43 PM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 12, 3:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
401 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             11 ESE SARAGOSA         30.97N 103.49W
04/12/2017  E1.00 INCH       Reeves             TX   STORM CHASER

            SEVERE HAIL REPORTED AFTER STORM HAD PASSED. REPORT OF
            HAIL COVERING 25 PERCENT OF ROAD, MELTED. ROAD PASSABLE.
            HAIL ROUGHLY 2FT DEEP IN A FEW LOCATIONS.

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 3:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             24 ENE FORT STOCKTON    31.02N 102.51W
04/12/2017  E1.50 INCH       Pecos              TX   PUBLIC

            PING PONG SIZE HAIL REPORTED FIVE MILES N OR I-10...EXIT
            235.

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 3:06 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT WED APR 12 2017

TXZ074-122145-
Davis/Apache Mountains Area TX-
406 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 445 PM
CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kent, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Reeves...north central Jeff Davis and east central Culberson
Counties.

This includes the following highways...
 Interstate 10 between mile markers 178 and 195.
 Interstate 20 between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3090 10425 3120 10417 3113 10394 3111 10392
      3107 10391 3084 10408
TIME...MOT...LOC 2106Z 200DEG 19KT 3097 10413

44
Local storm report, Apr 12, 3:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
419 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             24 NW FORT STOCKTON     31.14N 103.17W
04/12/2017  E1.00 INCH       Pecos              TX   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED ON US 285 1 MILE SOUTHEAST OF
            REEVES/PECOS COUNTY LINE. HEAVY RAIN ALSO REPORTED.

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 3:19 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT WED APR 12 2017

TXZ058-067-075-122200-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
419 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Imperial, Coyanosa and Imperial Reservoir.

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3142 10307 3131 10277 3130 10277 3129 10275
      3128 10275 3128 10274 3130 10273 3125 10260
      3099 10316 3116 10328
TIME...MOT...LOC 2119Z 238DEG 30KT 3114 10314
Local storm report, Apr 12, 3:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
422 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             25 E PINE SPRINGS       31.89N 104.38W
04/12/2017  E1.25 INCH       Culberson          TX   TRAINED SPOTTER

            QUARTER TO HALF-DOLLAR SIZE HAIL REPORTED ON FM 652.

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:25 AM MDTSpecial Weather StatementMAFEddy50 min
Apr 12, 9:20 AM MDTSpecial Weather StatementMAFLea40 min
Apr 12, 10:00 AM MDTSpecial Weather StatementMAFLea45 min
Apr 12, 10:48 AM MDTSpecial Weather StatementMAFLea42 min
Apr 12, 11:26 AM MDTSpecial Weather StatementMAFLea64 min
Apr 12, 11:27 AM MDTFlash Flood WatchMAFEddy, Lea15 hr
Apr 12, 12:33 PM MDTSpecial Weather StatementMAFEddy42 min
Apr 12, 12:48 PM MDTSevere Thunderstorm WarningMAFLea42 min
Apr 12, 2:58 PM MDTSpecial Weather StatementMAFEddy47 min
Apr 12, 3:55 PM MDTSpecial Weather StatementMAFEddy50 min
Apr 12, 4:26 PM MDTSevere Thunderstorm WarningMAFEddy64 min
Apr 12, 4:34 PM MDTSpecial Weather StatementMAFEddy26 min
Apr 12, 4:54 PM MDTSevere Thunderstorm WarningMAFEddy66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.